Alert archive / Illinois / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 109, NWS Lincoln, IL

October 13, 2014Coles County, Douglas County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Oct 13, 2014, 5:57 PM CDT for Coles County, Douglas County, Illinois. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 13, 2014, 5:57 PM CDT (22:57 UTC)
Expired
Oct 13, 2014, 6:11 PM CDT
In force
14 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Coles County, IL, Douglas County, IL

The radar

The Lincoln radar (KILX), 121 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 13, 2:24 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2014-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2014-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
453 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

514 
WUUS53 KILX 132257
SVRILX
ILC029-041-132330-
/O.NEW.KILX.SV.W.0109.141013T2257Z-141013T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
557 PM CDT MON OCT 13 2014

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN COLES COUNTY IN EAST CENTRAL ILLINOIS...
  EASTERN DOUGLAS COUNTY IN EAST CENTRAL ILLINOIS...

* UNTIL 630 PM CDT.

* AT 557 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES 
  NORTH OF CHARLESTON...AND MOVING NORTHEAST AT 55 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  RARDIN...HINDSBORO...OAKLAND...NEWMAN AND MURDOCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

&&

LAT...LON 3979 8797 3972 8797 3950 8809 3954 8824
      3987 8810 3983 8794 3979 8794
TIME...MOT...LOC 2257Z 204DEG 48KT 3958 8813

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH

$$
GEELHART
1 follow-up statement
706 
WWUS53 KILX 132311
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
611 PM CDT MON OCT 13 2014

ILC029-041-132321-
/O.CAN.KILX.SV.W.0109.000000T0000Z-141013T2330Z/
COLES IL-DOUGLAS IL-
611 PM CDT MON OCT 13 2014

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DOUGLAS AND
NORTHEASTERN COLES COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL 10 PM. 

LAT...LON 3979 8797 3972 8797 3950 8809 3954 8824
      3987 8810 3983 8794 3979 8794
TIME...MOT...LOC 2311Z 204DEG 48KT 3975 8803

$$
GEELHART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 3:30 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Oct 13, 3:30 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion
NATIONAL WEATHER SERVICE LINCOLN IL
330 PM CDT Mon Oct 13 2014

.SHORT TERM...(Tonight)
ISSUED AT 330 PM CDT MON OCT 13 2014

An impressive arc of precipitation exists around a strong storm
system, stretching from the central Plains, northeast into the
Wisconsin/Illinois border area, and then south into the lower
Mississippi Valley. This precipitation surrounds a low pressure
center over central Missouri, which is only making very slow
progress to the east-northeast. On the warm side of the system,
mainly from central Illinois and on to the south, locally
strong/severe thunderstorms are embedded in the band of
precipitation.

Despite very low instability (CAPE values of only a few hundred
j/kg), very strong shear supports a severe storm threat persisting
this evening with the convective line to the east of the surface
low. Behind the main convective line, a break in the rainfall will
accompany a significant dry slot wrapping into the developing storm
system. Then, wrap-around showers should push back in later tonight.

&&

.LONG TERM...(Tuesday through Monday)
ISSUED AT 330 PM CDT MON OCT 13 2014

An extended showery period will persist until at least Thursday as a
slow moving upper/surface low tracks across the Midwest. However,
the areal coverage of the rainfall and amount of rain accumulation
anticipated will gradually diminish each day. This period is also
apt to be very cloudy and cooler than normal.

Once the slow moving system is finally kicked out of the area, dry
weather is likely into the weekend. This should also allow some
moderation of the cooler temperatures. There is considerable model
disagreement with the arrival of the next upper wave toward the end
of the weekend and how cool it will be. For now, pushed PoPs a
little bit lower than the model blend mean, and left the model
temperature blend as is.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 1230 PM CDT MON OCT 13 2014

Challenging TAF forecast for the next 24 hours. As of midday,
ceilings over most of the TAF sites have crept up to around
1200-1500 feet, but lower IFR/LIFR linger near KPIA. While a
widespread area of showers exists from KPIA-KSPI westward and more
isolated showers extend east, starting to see an increase in
lightning activity on the leading edge of the rain shield. High-
resolution model guidance sweep a fast moving line of storms east
across the state through about 02Z, although largely missing
KPIA/KBMI. The showers should taper off for a time during the
evening as a dry slot punches northeast into central Illinois, but
will likely see some drizzle/light fog until late night, at which
point wraparound shower will begin spreading back in from west to
east. Think that IFR/LIFR conditions are the way to go through the
night, with some improvement mid/late Tuesday morning.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Bak
LONG TERM...Bak
AVIATION...Geelhart
Hazardous weather outlook, Oct 13, 4:05 PM CDT, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
405 PM CDT MON OCT 13 2014

ILZ027>031-036-037-040-041-047-049-050-141200-
CASS-FULTON-KNOX-MARSHALL-MASON-MORGAN-PEORIA-SCHUYLER-SCOTT-
STARK-TAZEWELL-WOODFORD-
405 PM CDT MON OCT 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE AREA INTO THIS EVENING...
AS A STORM SYSTEM APPROACHES WEST CENTRAL ILLINOIS. SOME OF THE
STORMS MAY PRODUCE GUSTY WINDS...BUT BETTER CHANCES OF SEVERE
WEATHER ARE LIKELY ALONG AND SOUTHEAST OF THE INTERSTATE 55
CORRIDOR. HOWEVER...THERE IS THE POTENTIAL FOR HEAVY RAIN AS WELL
ACROSS OUR AREA INTO THIS EVENING WITH RAINFALL TOTALS OF 1 TO 2
INCHES POSSIBLE BY LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ038-042>046-048-051>057-061>063-066>068-071>073-141200-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MCLEAN-MENARD-
MOULTRIE-PIATT-RICHLAND-SANGAMON-SHELBY-VERMILION-
405 PM CDT MON OCT 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS...SOME POSSIBLY SEVERE...ARE EXPECTED INTO THIS
EVENING. DAMAGING WIND GUSTS AND AN ISOLATED TORNADO ARE THE
PRIMARY THREATS.

COPIOUS AMOUNTS OF GULF MOISTURE WILL BE STREAKING NORTH INTO
CENTRAL ILLINOIS AHEAD OF THE STORM SYSTEM. WITH THE STORM SYSTEM
LINGERING FOR A FEW DAYS...TOTAL RAINFALL AROUND 1.5 INCHES IS
LIKELY THROUGH WEDNESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON THROUGH
EARLY THIS EVENING. IN AREAS WEST OF I-57...THE MOST LIKELY TIME
FRAME IS 4 PM TO 7 PM. EAST OF I-57...THE MOST LIKELY TIME FRAME
IS 5 PM TO 10 PM.

BAK

In the hours before

Local storm report, Oct 13, 4:18 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
418 PM CDT MON OCT 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TORNADO          LONG CREEK              39.80N 88.85W
10/13/2014                   MACON              IL   TRAINED SPOTTER

            TORNADO ON THE GROUND WITH VISIBLE DEBRIS JUST WEST OF
            LONG CREEK NEAR US-36.

&&

JRP
Local storm report, Oct 13, 4:24 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
424 PM CDT MON OCT 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     TSTM WND GST     DECATUR AIRPORT         39.83N 88.87W
10/13/2014  M63 MPH          MACON              IL   ASOS

&&

JRP
Local storm report, Oct 13, 4:48 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
448 PM CDT MON OCT 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TORNADO          1 S DECATUR AIRPORT     39.82N 88.87W
10/13/2014                   MACON              IL   TRAINED SPOTTER

            STOP LIGHTS DOWN BY THE MT. ZION RURAL KING. POWER LINES
            DOWN AND A LOT OF DEBRIS IN THE AREA.

&&

JRP
Local storm report, Oct 13, 5:44 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
544 PM CDT MON OCT 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     DIETERICH               39.06N 88.38W
10/13/2014                   EFFINGHAM          IL   EMERGENCY MNGR

            POWER LINES WERE KNOCKED DOWN AND A FEW TREES WERE BLOWN
            ONTO HOUSES

&&

JRP
Local storm report, Oct 13, 5:45 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
545 PM CDT MON OCT 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TORNADO          LONG CREEK              39.80N 88.85W
10/13/2014                   MACON              IL   TRAINED SPOTTER

            TORNADO ON THE GROUND WITH VISIBLE DEBRIS JUST WEST OF
            LONG CREEK NEAR US-36.

0415 PM     TORNADO          1 S DECATUR AIRPORT     39.82N 88.87W
10/13/2014                   MACON              IL   TRAINED SPOTTER

            STOP LIGHTS DOWN BY THE MT. ZION RURAL KING. POWER LINES
            DOWN AND A LOT OF DEBRIS IN THE AREA.

0419 PM     TSTM WND GST     DECATUR AIRPORT         39.83N 88.87W
10/13/2014  M63.00 MPH       MACON              IL   ASOS

0510 PM     TSTM WND DMG     DIETERICH               39.06N 88.38W
10/13/2014                   EFFINGHAM          IL   EMERGENCY MNGR

            POWER LINES WERE KNOCKED DOWN AND A FEW TREES WERE BLOWN
            ONTO HOUSES

&&

JRP

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 3:40 PM CDTTornado WarningILXShelby20 min
Oct 13, 3:56 PM CDTTornado WarningILXMacon34 min
Oct 13, 4:15 PM CDTTornado WarningILXMacon30 min
Oct 13, 4:30 PM CDTSevere Thunderstorm WarningILXClay30 min
Oct 13, 4:55 PM CDTTornado WarningILXEffingham17 min
Oct 13, 5:37 PM CDTTornado WarningILXChampaign, McLean23 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.